Our 4 year old poodle has been having seizures for about 1 year. Recently our vet changed his medication to phenobarbitol, and told my boyfriend that this was the only other medication to control the seizures. I was told seizures in poodles are quite common, and wondered if that is true. The phenobarb seemed to be working well at first, but now he is having seizures again. They are severe when they occur, and seem to only last about a minute. Also, we have noticed increased thirst and wt gain with this medication. Is that a common side affect?
First, I recommend a bile acids test. This will help determine if the seizures are the result of a liver shunt. Second, the goal of phenobarbitol treatment is not to end all seizures but to reduce the frequency and duration. If there has been no change in the following then you needs to talk to your vet about alternative treatemnt (potassium bromide). Good luck, vetcare